This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.
To the Editor:—
Breese, in a recent issue (211:837, 1970) stated: "The occurrence of an ampicillin rash does not mean that the patient is sensitive to other types of penicillin." This statement raises the more general question of cross-reactivity between penicillin G and ampicillin. So far as we know, no study of clinical or chemical cross-reactivity between these two drugs has been done.Fellner, in a personal communication, states he would predict that a patient with an anaphylactic reaction to one of these drugs would most likely show a similar reactivity to the other. We concur with this view and suggest that, until further studies are available, it is contraindicated to use ampicillin in a patient who has had a previous anaphylactic reaction to penicillin G. The reverse would similarly be true.Also, there are no published data regarding the occurrence of crossreactivity between ampicillin and penicillin G of
Stewart RH, Webster SB. Cross Reactivity Between Ampicillin and Penicillin G. JAMA. 1970;213(1):131. doi:10.1001/jama.1970.03170270071029
Coronavirus Resource Center
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: